Iowa, 2012

Drought in Iowa, October 1 to 13, 2012

October 1 to 13, 2012 · NWS DMX · 51 events in 51 counties and zones

Drought conditions that began in late June continued through the summer and into October. Very warm and dry weather that began in the spring continued through the summer.

Where it happened

Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Drought conditions that began in late June continued through the summer and into October. Very warm and dry weather that began in the spring continued through the summer. Temperatures remained well above normal into August, but began to temper during the latter portion of the month. Temperatures cooled in October with the month averaging near to a little below normal. It was the first cooler than normal month in 13 months across the CWA. More widespread rainfall began by the middle of the month with a fairly widespread event on the 13th. The rapid deterioration of the corn and soybean crop that took place in July slowed as much of the damage had already occurred in July. No significant damage occurred in September in spite of the dry conditions and early freeze across much of the state on the 23rd. Harvest activities continued at a fast pace with nearly all activities complete by the middle of October. This was three to four weeks ahead of normal. Indications were that yields of the corn crop were around 140 bu/ac and 43.5 bu/ac for the bean crop. These values were about 20% and 15% below normal for corn and beans respectively. At the current price, the loss total was in excess of $2.6 billion. By late September, the USDA reported that Secretarial Primary Drought Designations had been listed for all 51 of the counties in the Des Moines CWA. The drought conditions continued through the month and into November as it will take many months to recharge the soil. No significant damage occurred in October and it is unlikely that water restrictions would occur before the spring, thus this will be the final entry unless conditions worsen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 30, 10:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 30, 10:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1158 PM CDT SUN SEP 30 2012

.SHORT TERM /TONIGHT/...
UPPER LEVEL SHORT WAVE OVER MONTANA AND NORTH DAKOTA THIS AFTERNOON
WILL DIVE SOUTHEAST TOWARD IOWA OVERNIGHT. SFC BOUNDARY IS AHEAD OF
THE UPPER LEVEL WAVE AND HAS MOVED INTO THE EASTERN DAKOTAS. WEAK
HIGH PRESSURE WHICH REMAINS RIDGED THROUGH IOWA TODAY WILL GRADUAL
DEPART TO THE EAST TONIGHT. UPPER CLOSED LOW OVER THE SOUTHERN
PLAINS AND ASSOCIATED SFC LOW WILL BEGIN TO LIFT NORTH TOWARD THE
OHIO VALLEY DURING THIS TIME AND AND SLOW THE PROGRESSION OF THE
SYSTEMS TO THE NORTHWEST. THE WEAK SFC BOUNDARY WILL ENTER THE
WESTERN HALF OF IOWA BY 12Z HOWEVER THE COLD ADVECTION WITH THE
INITIAL PASSAGE WILL BE WEAK AND HAVE LIMITED IMPACT ON OVERNIGHT
LOWS. WINDS WILL SWITCH FROM THE NORTHWEST AND BECOME BREEZY BEHIND
THE FRONT. THE PRIMARY UPPER LEVEL SUPPORT WILL BE LAGGING THE
BOUNDARY AND NORTHWEST OF THE FORECAST AREA THROUGH 12Z AND HAVE
KEPT THE AREA DRY THOUGH A FEW ISOLATED SHOWERS COULD BE APPROACHING
THE FAR NORTHWEST LATE.

.LONG TERM /MONDAY THROUGH SUNDAY/...
THE WEAK BOUNDARY MENTIONED IN THE SHORT TERM WILL PUSH ACROSS THE
CWA DURING THE DAY MONDAY.  INITIALLY THE FORCING IS DECENT ACROSS
THE FAR WEST/NORTHWEST AND THIS DIMINISHES QUICKLY AS IT MOVES EAST
ACROSS THE CWA.  MOISTURE IS WOEFULLY LACKING BUT THE THINKING IS
THAT THE FORCING WILL OVERCOME THE SPARSE MOISTURE...WHICH LOOKED
BETTER IN SOUNDINGS TODAY THAN IT DID YESTERDAY...AT LEAST INITIALLY
FOR SOME MENTION OF LIGHT SHOWERS OR SPRINKLES.  THEN AS THE FORCING
WANES...SO WITH THE PRECIP KEEPING THE EASTERN CWA ESSENTIALLY
DRY...THOUGH A DROP OR TWO MAY BE SEEN ON A WINDSHIELD.

THE UPPER HIGH BEGINS TO REBUILD FOR TUESDAY AND WEDNESDAY AS A
SURFACE LOW DEVELOPS OVER THE NORTHERN PLAINS.  A SOUTHERLY FLOW
WILL ESTABLISH ITSELF OVER THE UPPER MIDWEST AHEAD OF THIS FEATURE.
WEDNESDAY LOOKS POSITIVELY SUMMER LIKE WITH TEMPS BACK INTO THE 80S.
THE SPEED OF THE NEXT FRONT IS STILL IN QUESTION WITH THE GFS FASTER
THAN THE OTHER MODELS BUT IT WILL DEFINITELY BEGIN WEDNESDAY NIGHT
IN THE FAR NW AND MOVE ACROSS THE CWA THURSDAY.  THIS WILL MARK THE
END OF THE VERY WARM TEMPS FOR THE REMAINDER OF THE EXTENDED AS
HIGHS FALL INTO THE 50S.  SEVERAL WEAK SHORTWAVES WILL ALSO MOVE
THROUGH THE FLOW FRIDAY THROUGH SUNDAY BRINGING SPOTTY CHANCES FOR
LIGHT PRECIP.  THE TIMING OF THESE IS HARD TO DO AND THE MODELS VARY
IN THE GENERAL PATTERN BUT ONE WAVE LOOKS TO AFFECT THE AREA FRIDAY
NIGHT ACROSS THE SOUTH AND SATURDAY SOUTH AND EAST.  DUE TO
UNCERTAINTY I ONLY WENT WITH SLIGHT CHANCE POPS THROUGH THIS PERIOD.

&&

.AVIATION...01/06Z
VFR CONDITIONS WILL AGAIN PERSIST THROUGH THE PERIOD...HOWEVER
CURRENT CI CIGS WILL GRADUALLY LOWER TO MID CLOUDS.  WEAK PLAINS
FRONT ON DOORSTEP OF KFSD AT 04Z WILL PASS THROUGH TAF SITES
13-18Z.  MID CLOUD CIGS WILL DEVELOP BEHIND THE FRONTAL PASSAGE AND
THERE MAY BE A FEW PERIODS OF LIGHT SHOWERS OR SPRINKLES BUT NOT
SIGNIFICANT ENOUGH TO INCLUDE IN TAF AT THIS POINT.  EXPECT CURRENT
NE/SD/ND PRECIP TO WEAKEN WITH TIME.  WINDS BY MON WILL ALSO BE
STRONGER THAN PAST FEW DAYS...BECOMING SOMEWHAT GUSTY AFTER FRONTAL
PASSAGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...FAB
AVIATION...SMALL
Hazardous weather outlook, Sep 30, 3:46 AM CST, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
446 AM CDT SUN SEP 30 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
446 AM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

51 drought. Local standard time, as filed.

Drought, Adair

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Drought, Adams

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Drought, Appanoose

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Appanoose forecast zone
Reported by
Official NWS Observations
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Drought, Audubon

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Audubon forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Drought, Black Hawk

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Black Hawk forecast zone
Reported by
Official NWS Observations
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Drought, Boone

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Boone forecast zone
Reported by
Official NWS Observations
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Drought, Bremer

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Bremer forecast zone
Reported by
Official NWS Observations
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Drought, Butler

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Drought, Calhoun

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Drought, Carroll

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Drought, Cass

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Drought, Cerro Gordo

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Cerro Gordo forecast zone
Reported by
Official NWS Observations
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Drought, Clarke

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Clarke forecast zone
Reported by
Official NWS Observations
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Drought, Crawford

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Drought, Dallas

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Drought, Davis

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Davis forecast zone
Reported by
Official NWS Observations
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Drought, Decatur

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Official NWS Observations
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Drought, Emmet

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Emmet forecast zone
Reported by
Official NWS Observations
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Drought, Franklin

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Drought, Greene

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Greene forecast zone
Reported by
Official NWS Observations
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Drought, Grundy

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Official NWS Observations
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Drought, Guthrie

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Guthrie forecast zone
Reported by
Official NWS Observations
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Drought, Hamilton

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Official NWS Observations
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Drought, Hancock

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Hancock forecast zone
Reported by
Official NWS Observations
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Drought, Hardin

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Official NWS Observations
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Drought, Humboldt

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Humboldt forecast zone
Reported by
Official NWS Observations
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Drought, Jasper

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Official NWS Observations
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Drought, Kossuth

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Kossuth forecast zone
Reported by
Official NWS Observations
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Drought, Lucas

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Lucas forecast zone
Reported by
Official NWS Observations
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Drought, Madison

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Drought, Mahaska

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Mahaska forecast zone
Reported by
Official NWS Observations
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Drought, Marion

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Drought, Marshall

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Official NWS Observations
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Drought, Monroe

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Official NWS Observations
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Drought, Palo Alto

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Palo Alto forecast zone
Reported by
Official NWS Observations
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Drought, Pocahontas

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Official NWS Observations
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Drought, Polk

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Polk forecast zone
Reported by
Official NWS Observations
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Drought, Poweshiek

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Poweshiek forecast zone
Reported by
Official NWS Observations
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Drought, Ringgold

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Ringgold forecast zone
Reported by
Official NWS Observations
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Drought, Sac

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Sac forecast zone
Reported by
Official NWS Observations
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Drought, Story

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Story forecast zone
Reported by
Official NWS Observations
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Drought, Tama

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Tama forecast zone
Reported by
Official NWS Observations
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Drought, Taylor

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Official NWS Observations
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Drought, Union

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Union forecast zone
Reported by
Official NWS Observations
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Drought, Wapello

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Wapello forecast zone
Reported by
Official NWS Observations
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Drought, Warren

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Warren forecast zone
Reported by
Official NWS Observations
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Drought, Wayne

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Drought, Webster

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Webster forecast zone
Reported by
Official NWS Observations
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Drought, Winnebago

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Official NWS Observations
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Drought, Worth

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Worth forecast zone
Reported by
Official NWS Observations
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Drought, Wright

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Wright forecast zone
Reported by
Official NWS Observations
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412537, 412538, 412539, 412540, 412541, 412542, 412543, 412544, 412545, 412546, 412547, 412548, 412549, 412550, 412551, 412552, 412553, 412554, 412555, 412556, 412557, 412558, 412560, 412561, 412562, 412563, 412564, 412565, 412566, 412567, 412568, 412569, 412570, 412571, 412572, 412573, 412574, 412575, 412576, 412577, and more.